North Dakota, 2009

Blizzard and Heavy Snow in North Dakota, March 29 to 31, 2009

March 29 to 31, 2009 · NWS BIS · 29 events in 20 counties and zones

A significant and complex spring storm impacted southwest and south central North Dakota beginning Sunday, March 29th, and lasting into Tuesday, March 31st. Winter storm warnings and blizzard warnings were posted well in advance of the storm.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant and complex spring storm impacted southwest and south central North Dakota beginning Sunday, March 29th, and lasting into Tuesday, March 31st. Winter storm warnings and blizzard warnings were posted well in advance of the storm. Warning lead time averaged around 18 hours.

Surface low pressure developed across the central Rockies early on Sunday, then moved into the central plains Monday into Tuesday. As this occurred, a band of moderate to heavy snow developed over southwestern North Dakota early Sunday afternoon, spreading into the south central later Sunday afternoon and evening where strong frontogenetical forcing coincided with large scale ascent ahead of the parent upper level low. This area of forcing remained quasi-stationary along the Interstate 94 corridor from Dickinson to just east of Bismarck, where snowfall rates early Monday morning ranged from one to two inches per hour. Snow gradually ended across the southwest Monday night, but continued well into Tuesday over the south central.

Additionally, strong northwest winds of 20 to 45 mph accompanyed the snow and produced widespread blizzard conditions mainly south of Interstate 94 closer to the North Dakota and South Dakota border.

Widespread 14 inch or greater storm total snowfall amounts were common across southwest and south central North Dakota during this event, with a few isolated reports greater than 20 inches. No travel advisories, road closures, including Interstate 94 from Bismarck to the Montana border, and school and business closures were common during this significant spring storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 29, 3:20 AM CST, 8 hours 40 minutes earlier.

Area forecast discussion, Mar 29, 3:20 AM CST, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT SUN MAR 29 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL CENTER
ON A SIGNIFICANT SPRING STORM SYSTEM SET TO IMPACT THE LOCAL
REGION TODAY THROUGH MONDAY/MONDAY NIGHT. SPECIFIC CHALLENGES ARE
QPF/SNOWFALL AMOUNTS OVER THE NEXT 48 HOURS AND THE NORTHERN
EXTENT OF PRECIP CHANCES...AND MORE IMPORTANTLY THE PLACEMENT OF
HEAVIEST SNOWFALL AMOUNTS. BOTH THE LATEST 12Z AND 00Z ECMWF MODEL
RUNS HAVE TRENDED NORTH...STILL NOT AS FAR NORTH AS THE 00Z GFS
SOLUTION THOUGH. HPC WWD SNOW GRAPHICS HAVE CAUGHT ON TO THIS
TREND AS WELL. SEE BELOW FOR DETAILS.

CURRENTLY...A SHORT WAVE MID LEVEL RIDGE IS BUILDING INTO THE
NORTHERN PLAINS REGION...AHEAD OF A POTENT UPPER LEVEL TROUGH NOW
OVER THE PACIFIC NORTHWEST AND MOVING INTO THE INTERMOUNTAIN WEST.
CYCLOGENESIS IS OCCURRING AS A RESULT UNDERNEATH MASS UPPER LEVEL
DIVERGENCE OVER THE NORTHERN/CENTRAL ROCKIES OF MT/WY AHEAD OF THE
TROUGH...WITH A LARGE ARE OF PRECIP COVERING THE NORTHWESTERN SECTOR
OF THE CONUS. RESULTANT WEATHER OVER WEST/CENTRAL ND IS INCREASING
SOUTHEASTERLY LOW LEVEL FLOW WITH TEMPERATURES STEADY ANYWHERE FROM
THE TEENS NORTH CENTRAL TO 30 SOUTHWEST. LOW DEW POINT DEPRESSIONS
AND YESTERDAYS SNOW MELT HAVE CONTRIBUTED TO AREAS OF FG DEVELOPING
ALONG WITH SOME LOW/MID CIGS SCT ABOUT.

LEE SIDE SFC CYCLOGENESIS RAMPS UP EARLY TODAY OVER THE NORTHERN
HIGH PLAINS OF WY AHEAD OF THE UPPER TROUGH AS IT MOVES INTO THE
CENTRAL ROCKIES. CHANCES FOR PRECIP OVER WESTERN ND WILL INCREASE
12-18Z THIS MORNING...SPREADING EAST THROUGH THE AFTERNOON AND
EVENING AS A LARGE AREA OF DIVERGENCE/LARGE SCALE ASCENT SPREADS
NORTH AND EAST INTO THE NORTHERN PLAINS. THIS COINCIDES WITH STRONG
850-650MB FRONTOGENESIS DEVELOPING/INCREASING OVER SOUTHWEST ND
15Z-21Z TODAY AS THE SFC CYCLONE DEVELOPS AND MOVES INTO WESTERN
SD/NB...THEN OVER MY SOUTH CENTRAL AND SOUTHEASTERN COUNTIES 21Z-06Z
LATER TODAY AND TONIGHT. ISENTROPIC UPGLIDE OVER MY SOUTHWEST AND
SOUTH CENTRAL IS QUITE IMPRESSIVE TO SAY THE LEAST LATER TODAY AND
TONIGHT. IN ADDITION...TIME HEIGHT CROSS SECTIONS FOR DIK AND BIS
DEPICT STRONG OMEGA IN THE DENDRITIC GROWTH REGION (00Z MON - 15Z
MON FOR DIK...AND AROUND 03Z MON - 15Z FOR BIS).

NEEDLESS TO SAY WE HAVE ALL THE INGREDIENTS FOR ANOTHER MAJOR STORM.
THE CHALLENGE COMES WITH THE NORTHERN EXTENT OF PRECIP CHANCES...AND
OF COURSE WHERE I EXPECT THE HEAVY SNOW TO FALL. ALL INDICATIONS
RIGHT NOW PUT WARNING CRITERIA SNOWFALL ALONG THE I-94 CORRIDOR FROM
THE MT/ND BORDER THROUGH JMS AND POINTS SOUTH. SNOW AMOUNTS WILL
DIMINISH RAPIDLY AS YOU PROGRESS NORTH OF THIS LINE...AND INCREASE
AS YOU GO SOUTH TOWARDS SOUTH DAKOTA. EXPECTED ACCUMULATIONS WILL
RANGE FROM 6-10 INCHES ALONG THE INTERSTATE (DIK-BIS-JMS)...10-12
INCHES ALONG THE ND/SD BORDER...AND 1-2 INCHES MAYBE FROM SIDNEY MT
EAST THROUGH GARRISON AND CARRINGTON. AGAIN...THIS IS FROM LATEST
GUIDANCE AND MAY STILL SHIFT. FURTHER NORTH FROM ISN-MOT-RUGBY
WILL SEE LITTLE IF ANYTHING WITH THIS STORM. MAY ALSO SEE 12+
INCHES BETWEEN THE INTERSTATE AND THE SD BORDER WITH LIKELY HEAVY
SNOW BANDS DEVELOPING (CONVECTIVE??) GIVEN THE VERTICAL MOTION
WITH THIS MONSTER AND WITH THE STRONG OMEGA PRESENT IN THE
DENDRITIC GROWTH REGION. OVERALL USED A BLEND OF THE LATEST
EC/GFS/HPC QPF GUIDANCE.

MIGHT AS WELL THROW SOME STRONG WINDS IN. THE SFC CYCLONE IS ALREADY
WELL WRAPPED BY 18Z TODAY AS IT MOVES INTO EASTERN WY...WITH THE
PRESSURE GRADIENT ONLY INCREASING THIS EVENING AND INTO MONDAY
MORNING OVER MY SOUTHERN COUNTIES AS THE LOW SLIDES EAST ACROSS
SOUTHERN SD. WINDS WILL BE STRONGEST OVER THE HIGHER TERRAIN OF MY
SOUTHWEST...WHERE WE COULD SEE SUSTAINED WINDS OF 35-45 MPH AND
GUSTS UP TO 50 MPH. LESSER WINDS BUT STILL INTENSE FURTHER NORTH
AND EAST WHERE I EXPECT SUSTAINED WINDS AROUND 30 AND GUSTS 40-50.
AS YOU MOVE NORTH OF THE INTERSTATE...WINDS DECREASE RAPIDLY BUT
STILL STRONG ENOUGH TO CAUSE REDUCED VIS IN ANY FALLING/BLOWING
SNOW. BLIZZARD CONDITIONS ARE THUS LIKELY ALONG THE INTERSTATE AND
SOUTH...AND WILL UPGRADE THE ENTIRE WATCH TO A WARNING. WILL THROW
A WINTER WEATHER ADV NORTH OF THIS WARNING TO ACCOUNT FOR POSSIBLE
SNOW ACCUMULATIONS 1-5 AND AREAS OF BLSN. I AM STILL UNCERTAIN
WHAT TO DO WITH STUTSMAN COUNTY. DESPITE THE NORTHWARD TREND...AM
WEARY THAT MODELS WILL PUSH SOUTH AGAIN OVER THE NEXT 12-24 HOURS.
ALSO AM NOT EXPECTING BLIZZARD CRITERIA WINDS FOR THIS AREA. GIVEN
THAT GRAND FORKS WILL BE GOING WITH A WINTER STORM WATCH FOR THE
SOUTHERN RED RIVER VALLEY...WILL DO THE SAME FOR THIS ONE COUNTY
FOR NOW...AND LET THE DAY CREW REEVALUATE TODAYS 12Z GUIDANCE TO
DETERMINE A PROPER COURSE OF ACTION.

UNCERTAINTY INCREASES AROUND AND AFTER 00Z TUESDAY AS TO HOW FAST
THIS STORM SYSTEM WILL LIFT OUT...AS MODELS ARE HINTING THE EASTERN
CONUS RIDGE SLOWING IT DOWN. GIVEN THE CONSENSUS WITH MODELS...WILL
TREND IN THIS DIRECTION.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
AFTER OUR SPRING STORM IN THE SHORT TERM...THE DAY 4-5
PERIOD WILL BE MUCH MORE TRANQUIL. WE WILL STILL BE UNDER THE LONG
WAVE ON WEDNESDAY. ANOTHER SHORTWAVE MOVING THROUGH WILL PRODUCE
SOME LIGHT QPF MAINLY OVER EASTERN MONTANA...WE HAVE BEEN CARRYING
SOME SLIGHT CHANCE POPS IN THE FAR WEST AND THIS STILL LOOKS GOOD.
IN THE EAST...RIDGING AHEAD OF OUR EXITING STORM SYSTEM IS ACTING TO
SLOW ITS EASTWARD PROGRESSION. WE MAY SEE A LINGERING OF LIGHT SNOW
IN THE FAR EAST EARLY WEDNESDAY..BUT THIS WILL BE NOTHING MORE THAN
SOME SLIGHT CHANCE POPS. WE WILL STILL BE COOL...ESPECIALLY OVER
AREAS WITH FRESH SNOW COVER. LOWERED TEMPERATURES JUST A BIT SOUTH
AND EAST.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WE TRANSITION INTO A MORE
ZONAL FLOW. STILL SOME SHORTWAVE ENERGY TRAVERSING THE AREA THOUGH
AND SEE NO REASON TO REMOVE OUR SLIGHT CHANCE POPS WEDNESDAY NIGHT
AND THURSDAY. DEFINITELY NOT ANY STRONG UPPER SUPPORT BUT ENOUGH
SUPPORT WITH CONTINUED COLD UPPER TEMPERATURES TO JUSTIFY SOME LIGHT
RAIN OR SNOW SHOWERS. TEMPERATURES WILL MODERATE SLIGHTLY ON
THURSDAY.

LATE IN THE EXTENDED PERIOD...ANOTHER LOW TRAVERSING THE MEAN
LONGWAVE TROUGH COULD BRING ANOTHER SHOT OF PRECIPITATION FRIDAY AND
SATURDAY. AT THIS TIME...IT APPEARS THIS SYSTEM WILL BE TAKING A
FARTHER SOUTH TRACK THAN OUR CURRENT STORM SYSTEM...BUT BOTH THE GFS
AND ECMWF DO BRING SOME QPF INTO THE SOUTHERN TIER COUNTIES FRIDAY
NIGHT AND SATURDAY. AGAIN...IT STILL LOOKS TO BE COLD ENOUGH FOR
MAINLY SNOW. BEYOND THIS...BOTH THE GFS AND ECMWF DEVELOP AN OMEGA
BLOCKING PATTERN AND WE COULD ACTUALLY SEE SOME TEMPERATURES
REPRESENTATIVE OF SPRING TIME AS THE NORTHERN PLAINS WILL BE UNDER
THE HIGH.

&&

.AVIATION...
WEAK HIGH PRESSURE OVER THE REGION EARLY THIS MORNING. AN AREA OF
MVFR CLOUDINESS OVER THE EAST HAS CLEARED THE JMS AREA. MID LEVEL
WARM ADVECTION CLOUDINESS IS ALREADY DEVELOPING IN THE WEST AHEAD OF
OUR BIG SYSTEM THAT MOVE INTO THE PLAINS TONIGHT. BETWEEN THESE TWO
AREAS OF CLOUDINESS WE HAVE CLEAR SKIES AND LIGHT WINDS. THIS HAS
LED TO THE DEVELOPMENT OF FOG AROUND MOT AND BIS. MINOT AFB WAS DOWN
TO A QUARTER MILE FOR A WHILE...SO THERE IS THE POTENTIAL FOR SOME
IFR VSBYS ACROSS CENTRAL NORTH DAKOTA TODAY. EASTERLY FLOW WILL
STEADILY INCREASE TODAY AND BY TONIGHT WE WILL SEE WIDESPREAD
MVFR-IFR CIGS AND VSBYS SPREAD WEST TO EAST ACROSS OUR SOUTHERN TAF
SITES. WILL PROBABLY KEEP SOME MVFR CIGS ACROSS THE NORTH TONIGHT
BUT IT IS POSSIBLE THAT ISN AND MOT WILL SEE VERY LITTLE
PRECIPITATION.

&&

.HYDROLOGY...
WE CONTINUE TO SEE FLOODING ACROSS THE LOWER JAMES RIVER BASIN AT
LAMOURE AND LUDDEN...AND AT PINGREE IN THE UPPER JAMES BASIN. BEAVER
CREEK AT LINTON ALSO REMAINS ABOVE FLOOD STAGE. WE WILL NOT HAVE A
PROBLEM WITH RUNOFF OVER THE NEXT FEW DAYS AS TEMPERATURES WILL
STRUGGLE CLIMB ABOVE FREEZING THROUGH WEDNESDAY. QPF ESTIMATES OF AN
INCH OR MORE ALONG THE SOUTHERN TIER COUNTIES OVER THE NEXT THREE
DAYS COULD LEAD TO RUNOFF PROBLEMS IN THE FUTURE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO
7 AM CDT /6 AM MDT/ TUESDAY FOR NDZ019>021.

BLIZZARD WARNING FROM NOON TODAY TO 6 PM MDT MONDAY FOR
NDZ031>033-040-041-043-044.

WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM CDT
MONDAY FOR NDZ017-018.

WINTER STORM WATCH FROM LATE TONIGHT THROUGH TUESDAY MORNING FOR
NDZ037.

BLIZZARD WARNING FROM 1 AM MONDAY TO 7 AM CDT TUESDAY FOR NDZ036-
047-048-050-051.

BLIZZARD WARNING FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 7 AM
CDT /6 AM MDT/ TUESDAY FOR NDZ034-035-042-045-046.

WINTER WEATHER ADVISORY FROM 1 AM MONDAY TO 7 AM CDT TUESDAY FOR
NDZ022-023-025.

&&

NH/TWH
Hazardous weather outlook, Mar 29, 5:20 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
620 AM CDT SUN MAR 29 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301130-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
620 AM CDT SUN MAR 29 2009 /520 AM MDT SUN MAR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A POTENT LOW PRESSURE SYSTEM WILL MOVE INTO THE CENTRAL PLAINS
TODAY. SNOW WILL DEVELOP OVER SOUTHWEST NORTH DAKOTA THIS
MORNING...THEN SPREAD EAST INTO SOUTH CENTRAL NORTH DAKOTA LATER
TODAY AND TONIGHT. SNOW IS THEN EXPECTED TO CONTINUE THROUGH MUCH
OF MONDAY. MODERATE TO HEAVY SNOW ACCUMULATIONS ARE LIKELY ALONG
THE INTERSTATE 94 CORRIDOR AND POINTS SOUTH. IN ADDITION...VERY
STRONG WINDS OF 25 TO 45 MPH...ARE FORECAST TO DEVELOP THIS
AFTERNOON AND TONIGHT SOUTHWEST AND SOUTH CENTRAL...AND CONTINUE
INTO MONDAY. THESE STRONG WINDS WILL CAUSE CONSIDERABLE BLOWING
AND DRIFTING SNOW WITH BLIZZARD CONDITIONS LIKELY. ALTHOUGH LESSER
SNOW AMOUNTS AND LIGHTER WINDS ARE EXPECTED FURTHER TO THE
NORTH...ADVERSE WEATHER CONDITIONS DUE TO REDUCED VISIBILITIES IN
FALLING AND BLOWING SNOW ARE POSSIBLE.

FLOOD WARNINGS AND ADVISORIES CONTINUE SOUTH CENTRAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BLIZZARD CONDITIONS DUE TO FALLING SNOW AND CONSIDERABLE BLOWING
AND DRIFTING SNOW WILL CONTINUE ACROSS THE SOUTHWEST AND SOUTH
CENTRAL ON MONDAY. CONDITIONS ARE EXPECTED TO IMPROVE MONDAY NIGHT
INTO TUESDAY.

FLOOD WARNINGS AND ADVISORIES WILL LIKELY CONTINUE SOUTH CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WEATHER CONDITIONS AND SNOWFALL
AMOUNTS TO LOCAL MEDIA...LOCAL LAW ENFORCEMENT...OR TO THE
NATIONAL WEATHER SERVICE OFFICE IN BISMARCK.

HEINERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard, 11 heavy snow. Local standard time, as filed.

Blizzard, Golden Valley

When
March 29, 12:00 PM CST to March 30, 2:00 PM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

The cooperative observer at Beach reported a storm total snow amount of 13 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Stark

When
March 29, 12:00 PM CST to March 30, 2:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 12.5 inches in Dickinson and 15 inches at Richardton. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions into Monday afternoon. Afterwards the winds subsided but snow continued to fall into Monday evening.

Blizzard, Billings

When
March 29, 12:00 PM CST to March 30, 2:00 PM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of eight inches in Fairfield and 12.5 inches at Medora. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Slope

When
March 29, 12:00 PM CST to March 30, 6:00 PM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

The cooperative observer at Marmarth reported a storm total snow amount of 16 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Bowman

When
March 29, 12:00 PM CST to March 30, 6:00 PM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

The cooperative observer at Bowman reported a storm total snow amount of 15.9 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Hettinger

When
March 29, 12:00 PM CST to March 30, 9:00 PM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

The cooperative observer at Mott reported a storm total snow amount of 15 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Adams

When
March 29, 12:00 PM CST to March 30, 9:00 PM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 14 inches in Hettinger and 11 inches in Reeder. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Grant

When
March 29, 2:00 PM CST to March 31, 3:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 15.1 inches in Carson, 22 inches in Elgin, and 20 inches at Heart Butte. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Sioux

When
March 29, 3:00 PM CST to March 31, 3:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer

The cooperative observer at Fort Yates reported a storm total snow amount of 18 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Emmons

When
March 29, 3:00 PM CST to March 31, 3:00 AM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 17 inches in Hague, 17.4 inches in Hazelton, and 20 inches at Linton. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Morton

When
March 29, 5:00 PM CST to March 30, 2:00 PM CST
Where
Morton forecast zone
Reported by
COOP Observer

Cooperative observers reported storm total snow amounts of 16 inches in Flasher and 22 inches at Glen Ullin. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Logan

When
March 29, 5:00 PM CST to March 31, 10:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

The cooperative observer at Napoleon reported a storm total snow amount of 14.5 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, McIntosh

When
March 29, 5:00 PM CST to March 31, 10:00 AM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 13.7 inches in Ashley and 19 inches at Wishek. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Burleigh

When
March 29, 6:00 PM CST to March 30, 2:00 PM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

The National Weather Service Forecast Office at Bismarck reported a storm total snow amount of 17.1 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Kidder

When
March 29, 7:00 PM CST to March 30, 2:00 PM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

The cooperative observer at Steele reported a storm total snow amount of nine inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Stutsman

When
March 29, 11:00 PM CST to March 30, 2:00 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of eight inches in Jamestown, 11 inches at Montpelier, and 13 inches in Courtenay. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, La Moure

When
March 29, 11:00 PM CST to March 31, 10:00 AM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

The cooperative observer at LaMoure reported a storm total snow amount of 15 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Blizzard, Dickey

When
March 29, 11:00 PM CST to March 31, 10:00 AM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

The cooperative observer at Forbes reported a storm total snow amount of 16 inches. The heavy snow combined with strong northwest winds resulting in widespread blizzard conditions.

Heavy Snow, Oliver

When
March 30, 12:00 AM CST to 2:00 PM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

The cooperative observer at Center reported a storm total snow amount of seven inches.

Heavy Snow, Stark

When
March 30, 2:00 PM CST to 9:00 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 12.5 inches in Dickinson and 15 inches at Richardton.

Heavy Snow, Burleigh

When
March 30, 2:00 PM CST to March 31, 3:00 AM CST
Where
Burleigh forecast zone
Reported by
Official NWS Observations
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

The National Weather Service Forecast Office at Bismarck reported a storm total snow amount of 17.1 inches.

Heavy Snow, Morton

When
March 30, 2:00 PM CST to March 31, 3:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer

Cooperative observers reported storm total snow amounts of 16 inches in Flasher and 22 inches at Glen Ullin.

Heavy Snow, Kidder

When
March 30, 2:00 PM CST to March 31, 3:00 AM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

The cooperative observer at Steele reported a storm total snow amount of nine inches.

Heavy Snow, Stutsman

When
March 30, 2:00 PM CST to March 31, 11:45 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of eight inches in Jamestown, 11 inches at Montpelier, and 13 inches in Courtenay.

Heavy Snow, McIntosh

When
March 31, 10:00 AM CST to 11:45 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Cooperative observers reported storm total snow amounts of 13.7 inches in Ashley and 19 inches at Wishek.

Heavy Snow, Logan

When
March 31, 10:00 AM CST to 11:45 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

The cooperative observer at Napoleon reported a storm total snow amount of 14.5 inches.

Heavy Snow, Dickey

When
March 31, 10:00 AM CST to 11:45 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

The cooperative observer at Forbes reported a storm total snow amount of 16 inches.

Heavy Snow, La Moure

When
March 31, 10:00 AM CST to 11:45 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

The cooperative observer at LaMoure reported a storm total snow amount of 15 inches.

Heavy Snow, Foster

When
March 31, 3:00 PM CST to 11:45 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

The cooperative observer at Carrington reported a storm total snow amount of 8.5 inches.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160446, 160447, 160448, 160451, 160452, 160453, 160454, 160457, 160456, 160458, 160578, 160705, 160706, 160577, 160699, 160702, 160709, 160710, 160450, 160449, 160579, 160580, 160700, 160703, 160707, 160708, 160711, 160712, 160701.